MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® TTS¿ TRACHEOSTOMY TUBES; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® TTS¿ TRACHEOSTOMY TUBES; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number CM1930N
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/22/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Smiths medical has received the sample device.A full evaluation is anticipated, but not yet begun as the device is currently in transit to the investigation site.
 
Event or Problem Description
It was reported that a portex® bivona® custom 8.0 mm tts¿ tracheostomy tube burst spontaneously during the night.The device was in use with the patient at home.The tracheostomy tube had been in use for two weeks.The patient's parents heard the alarm and noticed the fault.Cuff patency was tested prior to use, and the cuff was filled with 8ml of sterile water.The cannula was exchanged for a new one.No patient injury was reported.
 
Additional Manufacturer Narrative
One bivona® 8.0 mm custom tracheostomy tube was returned for investigation.A review of the device history record for the reported lot found no abnormalities.Functional testing could not be performed on the returned device as the device cuff was cut/torn away from the end of the device.Visual inspection of the cuff found that tiny scratches next to the ripped cuff.The cuff of the device was removed from the returned sample and the wall thickness of the cuff was measured.The cuff thickness was found to be within specification.Investigation was unable to definitively determine the root cause of the observed cut in the cuff.

Brand Name
PORTEX® BIVONA® TTS¿ TRACHEOSTOMY TUBES
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6508895
Report Number3012307300-2017-00867
Device Sequence Number16364947
Product Code JOH
UDI-Device Identifier15019517033427
UDI-Public15019517033427
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Patient Family Member or Friend
Device Expiration Date12/19/2016
Device Catalogue NumberCM1930N
Device Lot NumberDS000859
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/29/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/20/2017
Supplement Report FDA Received Date05/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1